Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 27, 2017, 4:52 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 27, 2017, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The Tucson radar (KEMX), 210 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WGUS54 KEPZ 272252 FFWEPZ NMC017-280145- /O.NEW.KEPZ.FF.W.0031.170727T2252Z-170728T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 452 PM MDT THU JUL 27 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Northwestern Grant County in south central New Mexico... * Until 745 PM MDT * At 452 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mule Creek... and Aldo Leopold Vista. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3321 10905 3321 10876 3301 10879 3299 10905 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:37 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 27, 3:37 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 337 PM MDT Thu Jul 27 2017 .SYNOPSIS... Abundant moisture and instability continue across the Borderland, producing scattered thunderstorms. A few of these storms could produce heavy rain and some flooding. A bit drier air will move into the area Friday through Monday, keeping thunderstorm coverage more isolated, with less threat for flooding. High pressure forms over Arizona and Nevada Tuesday, bringing some more moisture into the area again. This will increase thunderstorm coverage on Tuesday and Wednesday, along with bringing the potential for flooding again. && .DISCUSSION... Fairly active day today as our eastern CWA fired up earlier than normal. Upper high persisting over northern New Mexico over to Oklahoma. To the south, dry slotting at upper layers moved across most of the CWA. Hard to see impulses in the WV imagery, but models do show a 300 mb speed max moving in this afternoon--in good sync with where our convection began. Storms this afternoon were able to be both severe and flooding, a little unusual for this time of the year. PWs still around 1.2 to 1.4 inches, so some flooding potential to continue tonight. Friday through Monday...Upper high meanders back over most of New Mexico. This will both provide some capping to the atmosphere (about 1 deg of warming at 500 mb) and also allow further movement of the dry slot into the area. Models showing PWs dropping to around 1.0 to 1.2 inches for this period. This should allow thunderstorm coverage to become more isolated, though the western zones could still remain in scattered coverage. Also, flood potential should decrease. Tuesday and Wednesday...upper high reforms over Nevada, bringing northerly flow to the CWA. This will bring some recycled moisture back around over the area. GFS shows PWs back up around 1.4 to 1.5 inches. Expect this period to significantly increase in thunderstorm coverage again with this additional moisture, and the the small disturbances northerly flow typically brings with it. Did notice 12Z GFS backing off back door incursion into the CWA, and hence the QPFs. But 12Z ECMWF still very bullish on QPF. Main threat again for this period will be heavy rain and flash flooding. && .AVIATION...Valid 28/00Z-29/00Z... Scattered areas of MVFR ceilings and visibility with isolated IFR conditions in showers and thunderstorms with most activity from 00z to 03z and again after 21z. Stronger winds gusts of 35 to 40 knots possible from a few storms. Otherwise VFR conditions with SCT-BKN050- 100 and surface wind speeds around 5 to 15 kt. && .FIRE WEATHER... A monsoonal flow pattern will keep moisture over the area for the area through the weekend and into the first of next week, resulting in daily chances for wetting precip. While storm development will be possible across all fire zones, the best coverage of storms will be over western zones through the weekend and again area wide for next week. Gusty and erratic winds near storms and localized flooding will remain concerns. Min RH vales will drop a bit across eastern zones over the weekend, but remain at or above 20 percent. Meanwhile vent categories will range from poor to fair Friday but improve over the weekend as transport wind speeds increase. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 97 75 96 / 30 10 20 20 Sierra Blanca 70 95 71 93 / 20 0 10 10 Las Cruces 70 94 70 93 / 40 20 20 20 Alamogordo 70 95 70 94 / 40 20 20 20 Cloudcroft 52 69 52 70 / 60 20 20 20 Truth or Consequences 70 94 70 93 / 50 20 20 20 Silver City 64 87 62 87 / 60 40 40 30 Deming 69 93 69 93 / 50 20 30 20 Lordsburg 70 91 69 90 / 50 30 40 30 West El Paso Metro 74 96 75 95 / 30 10 20 20 Dell City 71 99 73 97 / 20 0 10 10 Fort Hancock 75 98 75 96 / 20 10 10 20 Loma Linda 69 93 69 92 / 30 10 20 20 Fabens 74 98 75 96 / 30 10 20 20 Santa Teresa 72 96 72 94 / 40 20 20 20 White Sands HQ 71 95 72 94 / 40 20 20 20 Jornada Range 69 95 70 95 / 50 20 20 20 Hatch 70 96 70 95 / 50 20 20 20 Columbus 70 94 70 92 / 50 20 20 20 Orogrande 72 96 73 96 / 30 10 20 20 Mayhill 57 82 57 82 / 60 20 20 20 Mescalero 57 82 57 82 / 60 20 20 20 Timberon 57 81 57 81 / 60 20 20 20 Winston 61 89 60 87 / 70 40 40 40 Hillsboro 66 93 66 92 / 60 40 40 40 Spaceport 69 95 69 94 / 50 20 20 20 Lake Roberts 60 87 58 85 / 70 50 40 40 Hurley 64 89 63 89 / 60 30 40 40 Cliff 66 91 64 90 / 60 40 40 40 Mule Creek 66 89 65 89 / 50 40 40 40 Faywood 65 91 64 90 / 60 30 40 30 Animas 69 91 68 89 / 60 40 40 40 Hachita 68 92 67 90 / 50 30 40 30 Antelope Wells 68 90 67 89 / 60 40 50 40 Cloverdale 65 88 65 86 / 60 50 50 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Laney
Hazardous weather outlook, Jul 27, 11:17 AM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1117 AM MDT Thu Jul 27 2017 NMZ401>417-TXZ418>424-281730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1117 AM MDT Thu Jul 27 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms. Heavy rain and flooding will be the main threat. Pea size hail and wind gusts to 50 mph also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mostly isolated thunderstorms Friday through Monday. Thunderstorm coverage increasing Tuesday and Wednesday, with a corresponding increase in flood potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Local storm report, Jul 27, 1:55 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM FLASH FLOOD ALAMOGORDO 32.91N 105.95W
07/27/2017 OTERO NM COCORAHS
STREET FLOODING REPORTED IN NORTH ALAMOGORDO..
&&
EVENT NUMBER EPZ1700350
LANEYLocal storm report, Jul 27, 2:02 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
202 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL EL PASO 31.78N 106.48W
07/27/2017 E1.00 INCH EL PASO TX PUBLIC
PUBLIC REPORT FROM NORTHEAST EL PASO
&&
EVENT NUMBER EPZ1700351
DHSpecial weather statement, Jul 27, 2:46 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT THU JUL 27 2017
NMZ410-411-413-272145-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
246 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONA ANA COUNTY UNTIL
345 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Mesa, or 10 miles northwest of Anthony, moving west at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Las Cruces, San Miguel, Mesilla, San Miguel In Dona Ana County,
Mesquite, Nmsu Main Campus, Chamberino, La Mesa, La Union, Talavera,
Corralitos, Fairacres, Vado, Berino, Soledad Canyon, Dripping Springs
and Kilbourne Hole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flash flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3235 10659 3202 10650 3202 10663 3198 10665
3194 10665 3191 10717 3238 10716
TIME...MOT...LOC 2045Z 091DEG 25KT 3211 10673
GNLSpecial weather statement, Jul 27, 2:49 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service El Paso TX 249 PM MDT THU JUL 27 2017 TXZ419-420-272145- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 249 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 345 PM MDT... At 249 PM MDT, Doppler radar was tracking a group of strong thunderstorms centered 4 miles northwest of Loma Linda, or 16 miles southeast of Mcgregor Range Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Loma Linda, Montana Vista and Hueco Tanks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 10618 3200 10625 3200 10589 3168 10584 TIME...MOT...LOC 2049Z 079DEG 10KT 3188 10600 GNL
Special weather statement, Jul 27, 4:05 PM MDT, 47 minutes before
Special Weather Statement National Weather Service El Paso TX 405 PM MDT THU JUL 27 2017 NMZ413-417-272300- Southern Tularosa Basin NM-Otero Mesa NM- 405 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 500 PM MDT... At 404 PM MDT, Doppler radar was tracking a group of strong thunderstorms 8 miles northeast of Mcgregor Range Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orogrande, Mcgregor Range Base and Chaparral. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3243 10585 3202 10580 3201 10635 3240 10635 TIME...MOT...LOC 2204Z 079DEG 9KT 3216 10606 GNL
Local storm report, Jul 27, 4:33 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
433 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 NNW MCNARY 31.27N 105.81W
07/27/2017 E0.70 INCH HUDSPETH TX TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL...30
MPH WINDS...HEAVY RAIN AND WATER BEGINNING TO RUN ALONG
THE ROADS.
&&
EVENT NUMBER EPZ1700352
FAUSETTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:14 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 26, 6:42 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 6:45 PM MDT | Special Weather Statement | EPZ | Doña Ana | 45 min |
| Jul 26, 7:12 PM MDT | Special Weather Statement | EPZ | Hidalgo | 48 min |
| Jul 26, 7:32 PM MDT | Special Weather Statement | EPZ | Grant | 43 min |
| Jul 27, 1:03 PM MDT | Areal Flood Advisory | EPZ | Otero | 4 hr |
| Jul 27, 1:13 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 47 min |
| Jul 27, 1:36 PM MDT | Special Weather Statement | EPZ | Otero | 54 min |
| Jul 27, 1:42 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 48 min |
| Jul 27, 1:47 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 43 min |
| Jul 27, 1:57 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 27, 2:19 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Otero | 3 hr |
| Jul 27, 2:46 PM MDT | Special Weather Statement | EPZ | Doña Ana | 59 min |
| Jul 27, 3:50 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 2 hr |
| Jul 27, 4:32 PM MDT | Areal Flood Advisory | EPZ | Grant | 118 min |
| Jul 27, 4:57 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.